Hail, Iron
- When
- June 8, 4:34 PM CST
- Where
- Iron County, Viburnum
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.720, -91.130
A strong cold front moved through the region, triggering showers and thunderstorms. Numerous reports of large hail, a tornado and some wind damage occurred with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved through the region, triggering showers and thunderstorms. Numerous reports of large hail, a tornado and some wind damage occurred with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 8, 2:35 PM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 335 PM CDT MON JUN 8 2009 .DISCUSSION... /333 PM CDT MON JUN 8 2009/ FOR THE SHORT TERM (TONIGHT THRU WEDNESDAY NIGHT)... INITIAL FORECAST CONCERN FOCUSES UPON THE POTENTIAL SEVERITY WITHIN THE WARM SECTOR AHEAD OF THE SURFACE COLD FRONT PRESENTLY SITUATED ALONG THE I-44 CORRIDOR NORTHEASTWARD INTO THE GREAT LAKES REGION BY 0Z. SBCAPES ON THE ORDER OF 2500 J/KG ... MID-LEVEL LAPSE RATES OF 6-7 C/KM ... AND MODEST HELICITIES WITHIN THE 0-1/0-3 KM RANGE ... POSE A SUBSTANTIAL HAIL AND DAMAGING WIND THREAT FOR LOCATIONS EAST OF THE MS AND ACROSS SOUTHEAST MO ... IN AGREEMENT WITH SPCDY1 OUTLOOK. NEVERTHELESS ... ONE CHALLENGING CAVEAT IS THE FACT THAT EXPLICIT MODELS ARE HARDLY EMULATING CONVECTION ACROSS THE AREA ... YET THE CONVECTIVE PARAMETERS EXIST. WILL NEED TO MONITOR CLOSELY AS PERHAPS DRIER AIR WRAPPING BEHIND THE MAIN H500 SHORTWAVE ASSOCIATED WITH THE SURFACE LOW ACROSS THE WESTERN GREAT LAKES IS HAVING A MUCH BIGGER INFLUENCE IN LIMITING CONVECTION THAN ORIGINALLY THOUGHT. INTO TUESDAY COLD FRONT WILL CONTINUE TO PROGRESS SOUTHEASTWARD INTO BOOTHEEL REGION WITH SURFACE HIGH PRESSURE BUILDING ACROSS THE NORTHERN FA IN ITS WAKE. HAVE KEPT PREVIOUS THINKING OF MINOR PRECIP CHANCES FOR EARLY MORNING TUESDAY FOR EXTREME SOUTHEASTERN PORTIONS OF THE FA. SECOND LOW WILL DEVELOP THRU THE CENTRAL PLAINS BY AFTERNOON RESULTING IN A WARM FRONT TO LIFT NORTHWARD THRU THE FA WITH ATTENDANT STRONG SOUTHERLY LOW LEVEL FLOW. HAVE KEPT THE SOUTHWESTERN PORTION OF THE FA AREA WITH SLIGHT CHANCES UNTIL THE WARM FRONT PROGRESSES FURTHER NORTHWARD DURING TUESDAY EVENING. BELIEVE COMBINATION OF EASTERLY FLOW AND SURFACE HIGH PRESSURE OVER THE OHIO VALLEY WILL KEEP DRIER AIR OVER THE REGION AND PRECIP AT BAY FOR MOST OF TUESDAY. INTO TUESDAY EVENING SOUTH-SOUTHWESTERLY FLOW ALOFT WILL ADVECT ANOTHER MOIST AND UNSTABLE AIRMASS ACROSS THE BI-STATE REGION AHEAD OF A WEAK H500 TROF. WARM FRONT WILL LIFT THRU THE FA NORTHWARD ALONG THE MO-IA BORDER REGION. FOLLOWING CLOSELY WITH THE MESO-NAM/ECMWF THERE ARE STRONG INDICATIONS OF IMPULSES ALONG THE H500 ZONAL FLOW TRIGGERING CONVECTION ACROSS THE CENTRAL PLAINS RESULTING IN A MCS THRU THE NORTHERN FA FOR THE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING TIMEFRAME. FUELED BY A STRONG SOUTHWESTERLY H850 LLJ AND POTENTIAL INFLUENCES FROM H300 LEFT EXIT REGION ... MCS SHOULD BE ELEVATED IN NATURE AND CONTINUE THRU MORNING WITH PWATS ON THE ORDER OF 1.5 TO 2 INCHES IN THE VICINITY OF QUINCY ILLINOIS. MAIN THREATS ANTICIPATED ARE MAINLY HAIL WITH THE POTENTIAL FOR FLOODING. INTO WEDNESDAY RIDGE OF HIGH PRESSURE WILL BUILD THRU THE NORTHERN PLAINS PUSHING WET WEATHER FURTHER SOUTHEAST ACROSS THE FA. H850 TEMPS WILL FALL IN THE WAKE OF A COLD FRONT WITH PRECIP DEVELOPING ALONG AND AHEAD WITHIN THE VERY WARM ... MOIST AND UNSTABLE AIRMASS. QUESTIONS RESOLVE TO THE POTENTIAL SEVERITY OF THE WEATHER WITH POTENTIAL BOUNDARIES ... IF ANY ... LEFTOVER FROM MORNING MCS IN NORTHERN MO. IN AGREEMENT WITH SPCDY3 ANALYSIS OF POTENTIAL CAPPING AS H850 FLOW ALOFT WILL ADVECT A SUBSTANTIALLY WARM AIR MASS ALOFT. NEVERTHELESS ANY CONVECTIVE WEATHER THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS ... AND THE POTENTIAL FOR LOCALIZED FLOODING AS PWATS WILL BE ON THE ORDER OF 1.5 TO 2 INCHES SOUTH OF THE BOUNDARY. HAVE ALSO THROWN IN GUSTS ALONG AND AHEAD OF THE COLD FRONT. INTO WEDNESDAY NIGHT COLD FRONT WILL CONTINUE TO PROGRESS SOUTHEASTWARD INTO THE SOUTHEASTERN MO AND SOUTHERN IL REGION. HAVE THROWN IN SOME MINOR GUSTS IN WAKE OF THE COLD FRONT WITH MUCH COOLER AIR SETTLING ACROSS THE AREA. PRECIP CHANCES CONTINUE ALONG AND SOUTH OF I-70 AS THERE ARE INDICATIONS FOR ANOTHER MCS ACROSS SOUTHERN MO FUELED BY A STRONG SOUTHWESTERLY H850 JET. TEMPS SHOULD COOL CONSIDERABLY ACROSS THE NORTHERN FA AS H850 TEMPS WILL BE IN THE +14-16C RANGE. FOR THE EXTENDED (THURSDAY - TUESDAY)... PER H500 TRENDS THERE IS FAIRLY GOOD AGREEMENT BETWEEN MODEL SOLUTIONS FOR THURSDAY THRU SATURDAY FOR ZONAL FLOW ACROSS THE REGION WITH SOME EMBEDDED WEAK SHORTWAVES ... THEREAFTER BECOMING INCONSISTENT WITH PLACEMENT AND TIMING OF FEATURES MAKING THE FORECAST QUITE TRICKY FOR THE BEGINNING OF NEXT WEEK. HAVE THUS FOR THE EXTENDED FORECAST GONE WITH A BLEND OF GFS/ECMWF MODEL SOLUTIONS ... WITH GREATER EMPHASIS ON THE ECMWF FURTHER OUT IN TIME. FOR THURSDAY COLD FRONT WILL BE PROGRESSING OVER THE SOUTHEASTERN PORTION OF THE FA AND HAVE KEPT BEST PRECIP CHANCES FOCUSED ACROSS SOUTHEAST MO AND SOUTHERN IL. SURFACE HIGH PRESSURE WILL PROGRESS OUT OF THE CENTRAL PLAINS WITH ATTENDANT NORTHERLY FLOW. WITH RECENT RAINS AND LOW-LEVEL RH WOULD EXPECT DIURNAL CU FOR THURSDAY. HAVE CONTINUED WITH PREVIOUS FORECASTERS THINKING WITH COOLER THAN NORMAL TEMPS FOR THURSDAY AND THURSDAY NIGHT IN WAKE OF THE COLD FRONT AS H850 TEMPS WILL BE AROUND +12C WITH POTENTIAL FOR CLEARING SKIES ACROSS NORTHERN MO AND WEST-CENTRAL IL. FRIDAY TO BE FAIRLY DRY WITH SURFACE HIGH PRESSURE SETTLED OVER THE MID-MS VALLEY REGION. THERE IS A VERY SLIGHT CHANCE FOR WET WEATHER OVER CENTRAL AND SOUTHWESTERN PORTIONS OF THE FA AS A WARM FRONT LIFTS NORTHWARD AS SURFACE HIGH ADVECTS EASTWARD AND SOUTHERLY FLOW RETURNS WESTERN MO WITH WAA IN CONCERT WITH RETURN OF STRONG H850 LLJ INTO FRIDAY EVENING. MODEL DISCREPANCIES BEGIN SATURDAY NIGHT AND THRU THE REMAINDER OF THE FORECAST PERIOD. GFS SEEMS TO EMBELLISH UPON PRECIP ACROSS THE FA WHILE ECMWF SEEMS MORE REALISTIC. NEVERTHELESS RUN-TO-RUN CONTINUITY OVER THE PAST COUPLE OF DAYS HAS NOT BEEN CONSISTENT AND THUS LEADS TO A LOT OF UNCERTAINTY IN THE REMAINING FORECAST. NEVERTHELESS THE REMAINING TREND FOR SUNDAY THRU TUESDAY IS FOR LOW PRESSURE TO BUILD THRU THE CENTRAL PLAINS IN CONCERT WITH WEAK H500 TROF. AN ATTENDANT FRONTAL BOUNDARY WILL STRETCH THRU THE BI-STATE REGION...ITS PLACEMENT FAVORABLE ALONG THE I-70 CORRIDOR AND LIFTING SLOWLY NORTHWARD. THIS FRONTAL BOUNDARY IN COMBINATION WITH ZONAL FLOW AT H500 AND MODEST H850 FLOW ALONG AND SOUTH-SOUTHWESTWARD WILL BECOME THE FOCUS ... APPARENTLY ... FOR A SERIES OF CONVECTIVE SYSTEMS OVER THE FA. OF COURSE THIS IS SEVERAL DAYS OUT AND THUS DESERVES A LOT OF SCRUTINY ... THUS HAVE KEPT POPS LOW FOR THE TIME BEING ... BUT HAVE FOLLOWED WITH MOSTLY CLOUDY CONDITIONS AND DIURNAL TRENDS LEAVING LOWS OVERNIGHT INTO THE LOW 60S RISING THRU THE DAY INTO THE LOW TO MID 80S INTO THE BEGINNING OF NEXT WEEK. SIPPRELL && .AVIATION... /1218 PM CDT MON JUN 8 2009/ FOR THE 18Z TAFS...COLD FRONT CURRENTLY FROM JUST W OF UIN STRETCHING SWWD TO DMO WILL CONTINUE TO SLOWLY MOVE EWD THIS AFTERNOON. BREAKS IN THE MID AND HIGH CLOUDS HAVE ALLOWED THE AIRMASS AHEAD OF THE FRONT TO DESTABILIZE. BEST CHCS FOR TSRA WILL BE FROM AROUND 20Z TO 01Z. KEPT MENTION OF VCTS AT COU AS AREA TO THE SW IS MODERATELY UNSTABLE WITH CLEAR SKIES. ONCE THE FRONT PASSES...WINDS WILL BECOME NWLY AND DIMINISH AFTER SUNSET. WINDS WILL VEER TO BECOME NELY TO ELY TOMORROW MORNING WITH ONLY CI PRESENT. TILLY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 350 PM CDT MON JUN 8 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-091215- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 350 PM CDT MON JUN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS SOUTHEASTERN AND EAST-CENTRAL MISSOURI AS WELL AS CENTRAL AND SOUTHERN ILLINOIS. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. MODERATE FLOODING CONTINUES ALONG THE ILLINOIS RIVER AT MEREDOSIA. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK FOR THUNDERSTORMS FROM TUESDAY NIGHT THROUGH THURSDAY FOR MUCH OF THE AREA. SOME OF THESE STORMS MAY BE SEVERE TUESDAY NIGHT THROUGH THURSDAY WITH HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY AND INTO SATURDAY NIGHT. MODERATE FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER AT MEREDOSIA. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 SIPPRELL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
521 PM CDT MON JUN 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL EDWARDSVILLE 38.80N 89.97W
06/08/2009 M1.00 INCH MADISON IL TRAINED SPOTTER
HAIL FOR 10 MINUTES
&&
EVENT NUMBER LSX0902242
KANOFSKYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
523 PM CDT MON JUN 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO O'FALLON 38.59N 89.91W
06/08/2009 ST. CLAIR IL TRAINED SPOTTER
SPOTTER OBSERVED STRONG ROTATION AND A DEBRIS CLOUD
AROUND I 64 AND GREEN MOUNTAIN
&&
EVENT NUMBER LSX0902244
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
529 PM CDT MON JUN 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO OFALLON 38.59N 89.91W
06/08/2009 ST. CLAIR IL TRAINED SPOTTER
ROOF DAMAGE TO FULTON JR HIGH IN OFALLON
&&
EVENT NUMBER LSX0902245
KANOFSKYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
530 PM CDT MON JUN 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST OFALLON 38.59N 89.91W
06/08/2009 E60 MPH ST. CLAIR IL FIRE DEPT/RESCUE
PEA SIZED HAIL ALSO OBSERVED
&&
EVENT NUMBER LSX0902246
JPPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
532 PM CDT MON JUN 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL SHILOH 38.55N 89.91W
06/08/2009 M1.00 INCH ST. CLAIR IL AMATEUR RADIO
&&
CORRECTED EVENT TIME
EVENT NUMBER LSX0902247
KANOFSKYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
534 PM CDT MON JUN 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0530 PM WALL CLOUD 5 E BELLEVILLE 38.53N 89.91W
06/08/2009 ST. CLAIR IL TRAINED SPOTTER
SPOTTER OBSERVED A RAPIDLY ROTATING WALL CLOUD ABOUT A
MILE SOUTH OF SCOTT AIR FORCE BASE
&&
EVENT NUMBER LSX0902248
JPThe St Louis radar (KLSX), 116 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180236, 180237, 180238, 180239, 180241.